Hail, Buchanan
- When
- April 14, 8:45 PM EST
- Where
- Buchanan County, 0.69 mi N of Hurley
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.430, -82.030
In the midst of a passing low pressure system, strong thunderstorms crossed into southwest Virginia on the evening of April 14th. These storms were notorious for producing very large hail as they traveled through the Ohio Valley and into West Virginia throughout the afternoon, and this bled into Buchanan County with a single observance of ping pong sized hail occurring in Hurley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the midst of a passing low pressure system, strong thunderstorms crossed into southwest Virginia on the evening of April 14th. These storms were notorious for producing very large hail as they traveled through the Ohio Valley and into West Virginia throughout the afternoon, and this bled into Buchanan County with a single observance of ping pong sized hail occurring in Hurley. Activity then quickly pressed eastward into central Virginia for the remainder of the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 14, 7:04 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
804 PM EDT Mon Apr 14 2025
.SYNOPSIS...
Strong warming this afternoon ahead of a cold front this evening,
with the potential for severe storms. Chilly Tuesday/Wednesday,
warm-up thereafter. Next system near the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 805 PM Monday...
A series of impressive supercells have sailed across the I-64
corridor from 4 PM this afternoon and up until the time of
writing. After a day of strong diurnal heating, the atmosphere
was primed for strong convection to ensue as storms first fired
up in central Ohio. Our first cell of the day, still alive at
this moment in Central Virginia, capitalized on strong
instability along this band of favorable conditions and has yet
to become shunted by stable air. The following cells forming
behind it have also routed themselves along this boundary and
promoted damaging winds and hail. Convective activity is
anticipated to diminish in the next few hours, so I will
continue to trim away at the ongoing Severe Thunderstorm Watch
as radar activity lessens from west to east.
As of 330 PM Monday...
As storms begin to fire up across central Ohio with the
expectation of an eastward storm motion, a Severe Thunderstorm
Watch has been put into effect for the entire Charleston, WV
forecast area through 11 PM this evening.
As of 1228 PM Monday...
An approaching cold front and an upper level trough will provide
moisture and forcing necessary to promote scattered showers and
thunderstorms this afternoon and evening.
SPC mesoanalysis show MLCAPE reaching 1000 J/Kg, deep layered shear
about exceeding 50 knots, and PWATs around 1.6 inches are +2
standard deviation from normal. These ingredients will pose a threat
for severe thunderstorms capable to produce damaging winds of 65-70
mph, large hail of 1-2 inches in diameter and a few tornadoes.
SPC has upgraded an area of Enhance Risk for severe thunderstorms
across most of West Virginia through late this evening.
Latest hi-resolution models suggest strong to severe convection
developing around 4 PM, to affect the Tri-state area this
afternoon, and then spreading east to affect West Virginia this
afternoon and evening. Locally heavy downpours are also
expected. Each individual convective line or storms will move
quickly east limiting flooding concerns. The severe threat will
diminish in intensity and coverage around 03Z or 11 PM.
Expect this front to exit east of the Appalachians during the
overnight hours. Meanwhile, showers and thunderstorms will diminish
in intensity and coverage overnight. Wrapped around light showers
will continue as the back edge of the upper trough continues
overhead into Tuesday. This light precipitation could transition
into snow showers along the northeast mountains by Tuesday evening.
H850 winds increase up to 50 knots under CAA close of the triple
point of the system as it passes through. Therefore, expect
strong gusty winds to mix down and produce up to 50 mph wind
gusts mainly along the higher terrain. Therefore, a Wind
Advisory remains in effect from Tuesday morning through
Wednesday afternoon.
Despite of CAA aloft, high dewpoints will keep tonight's
temperatures into the upper 40s lowlands, ranging into the upper 30s
northeast mountains. With relatively cold air in place, highs for
Tuesday will generally be in the 50s, except lower 40s
northeast mountains.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1221 PM Monday...
Upslope snow showers will continue through early Wednesday morning
in the highest mountain ridges with a slushy 1-2 inches possible on
the grass by daybreak Wednesday across portions of Randolph and
Pocahontas counties. Low- to- mid level dry air will then move
in from the west. With an upper- level trough still lingering
over the eastern United States Wednesday, temperatures will
still feel quite chilly. Morning lows will likely be in the
upper 30s to lower 40s, and some morning frost cannot be ruled
out across portions of southeast Ohio, where the growing season
has already begun. Afternoon highs will only be in the 50s
areawide. Windy conditions will continue across the higher
elevations into the early afternoon, before diminishing as low
pressure over southern Quebec, Canada finally pushes away to the
east. Dry weather is expected Wednesday with sunshine and some
clouds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1221 PM Monday...
Things will begin to warm up again Thursday as an upper-level ridge
builds in from the west. Temperatures will reach the middle to upper
60s by Thursday afternoon, closer to normal for mid-April. The
summer-like warmth will return Friday as the upper-level ridge axis
moves over our area, and temperatures will reach the lower 80s
across the lowlands by Friday afternoon.
Another cold front will approach Saturday, bringing the next
chance of showers and thunderstorms. Strong thunderstorms could
be possible Saturday, depending on the timing and location of
the front. Plenty of model discontinuity exists this far out, so
the details are uncertain at this time. In addition, some
models keep the front nearby Sunday, so we kept slight chance
PoPs in the forecast, given the uncertainty.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 805 PM Monday...
Strong to severe thunderstorms have continuously progressed
through the I-64 corridor since 4 PM this afternoon, which has
impacted HTS and CRW several times from the 18Z to 00Z
issuances. Convection is anticipated to diminish over the next
few hours as a frontal boundary shifts across the area.
Maintained a combination of SHRA and VCTS/TSRA through 03Z this
evening before winding activity down from west to east.
Ceilings are then anticipated to lower overnight across the WV
mountains and foothills late tonight into the predawn hours
Tuesday morning in the wake of the front. A brief rise in cloud
heights transpire Tuesday morning before lowering once more in
the afternoon and evening. Light rain showers may accompany this
secondary lower of clouds late in the day Tuesday, and turning
over to snow along the higher terrain.
Strong winds within healthier supercells this evening have
produced winds in excess of 30 to 40kts across the corridor of
the central lowlands. In the wake of tonight's front, breezy
surface winds will linger into the overnight hours, and grow
stronger once again Tuesday afternoon. Gusts of up to 40 to
45kts may be observed along the mountains, where a Wind Advisory
will be in place.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Flight rules within thunderstorms may vary
from the forecast this evening. Gusty winds will fluctuate
through tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 04/15/25
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY H H H H H M M M H H H H
EKN CONSISTENCY L M H H H M M H H H H H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M H L H H H H H H H H H
AFTER 00Z WEDNESDAY...
IFR possible in the mountains with snow showers Tuesday evening
into Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 10 AM Tuesday to 2 PM EDT Wednesday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JZ/JMC
NEAR TERM...MEK/ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MEKHazardous Weather Outlook National Weather Service Charleston WV 926 PM EDT Mon Apr 14 2025 KYZ103-105-VAZ003-004-WVZ005-006-013>015-024>028-033-034-515>522-524- 525-160130- Boyd-Lawrence-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha- Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Southeast Pocahontas-Northwest Randolph- 926 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central, northeast, southeast, southern and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds in excess of 35mph are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039- 040-160130- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane- Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour- 926 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central, northern and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds in excess of 35mph are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-160130- Northwest Pocahontas-Southeast Randolph- 926 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
919 PM EDT Mon Apr 14 2025
KYZ105-WVZ005-013-024-025-150145-
Lawrence KY-Lincoln WV-Logan WV-Mingo WV-Wayne WV-
919 PM EDT Mon Apr 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAWRENCE...
NORTHWESTERN MINGO...SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND
SOUTHEASTERN WAYNE COUNTIES THROUGH 945 PM EDT...
At 919 PM EDT, Doppler radar was tracking a strong thunderstorm over
Job, or near Inez, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilsondale, Crum, Kiahsville, Dunlow, Clifford, Glenhayes, Harts,
Breeden, and Ulysses.
This includes Route 119 near mile marker 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Kentucky...and central, southern and western West
Virginia.
&&
LAT...LON 3797 8270 3814 8225 3795 8201 3788 8242
3790 8244 3791 8247 3790 8247 3792 8248
3793 8250 3794 8249 3795 8250 3796 8254
3795 8258 3793 8258 3792 8260 3789 8260
3788 8262
TIME...MOT...LOC 0119Z 256DEG 45KT 3796 8256
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEKPreliminary Local Storm Report
National Weather Service Charleston WV
924 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail Pinch 38.41N 81.48W
04/14/2025 M1.00 Inch Kanawha WV Trained Spotter
Time is estimated by radar.
&&
GWPreliminary Local Storm Report
National Weather Service Charleston WV
926 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Hail Marmet 38.25N 81.56W
04/14/2025 E0.50 Inch Kanawha WV Public
Report from mPING: Half-inch (0.50 in.).
&&
GWSpecial Weather Statement
National Weather Service Charleston WV
929 PM EDT Mon Apr 14 2025
WVZ013-015-026-150200-
Boone WV-Kanawha WV-Lincoln WV-
929 PM EDT Mon Apr 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KANAWHA...EAST
CENTRAL LINCOLN AND NORTHERN BOONE COUNTIES THROUGH 1000 PM EDT...
At 928 PM EDT, Doppler radar was tracking a strong thunderstorm over
Julian, or near Madison, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danville, Seth, Madison, Foster, Woodville, Ashford, Alkol, Racine,
Julian, and Chesapeake.
This includes the following highways...
West Virginia Turnpike between mile markers 86 and 87.
Route 119 between mile markers 49 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central West Virginia.
&&
LAT...LON 3805 8194 3817 8197 3822 8152 3802 8145
TIME...MOT...LOC 0128Z 264DEG 49KT 3813 8185
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MEKPreliminary Local Storm Report
National Weather Service Charleston WV
939 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail Raceland 38.54N 82.73W
04/14/2025 M0.70 Inch Greenup KY Amateur Radio
&&
GWPreliminary Local Storm Report
National Weather Service Charleston WV
945 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Hail 5 SE Camden on Gauley 38.33N 80.53W
04/14/2025 M1.00 Inch Webster WV Amateur Radio
Time is estimated by radar.
&&
GWThe Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252311.